Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 211, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 25, 2020, 9:23 PM CDT for Grand Forks County, Griggs County, Nelson County, North Dakota. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2020, 9:23 PM CDT (02:23 UTC)
- Expired
- Jul 25, 2020, 10:00 PM CDT
- In force
- 37 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Grand Forks County, ND, Griggs County, ND, Nelson County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 64 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 9:25 PM CDT | HAIL 1 | 1 Ne Niagara, ND | LOTS OF NICKEL TO QUARTER SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.4 hours before the alert went out and 323 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2056 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1460 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.9
The text
As transmitted.
024
WUUS53 KFGF 260223
SVRFGF
NDC035-039-063-260300-
/O.NEW.KFGF.SV.W.0211.200726T0223Z-200726T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
923 PM CDT Sat Jul 25 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
West central Grand Forks County in northeastern North Dakota...
Southeastern Nelson County in northeastern North Dakota...
North central Griggs County in southeastern North Dakota...
* Until 1000 PM CDT.
* At 922 PM CDT, a severe thunderstorm was located near McVille, or
41 miles southeast of Devils Lake, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Petersburg around 1000 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4760 9823 4772 9838 4815 9791 4792 9767
TIME...MOT...LOC 0222Z 223DEG 14KT 4780 9812
HAIL...1.00IN
WIND...60MPH
$$
Knutsvig3 follow-up statements
975
WWUS53 KFGF 260232
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
932 PM CDT Sat Jul 25 2020
NDC039-260241-
/O.CAN.KFGF.SV.W.0211.000000T0000Z-200726T0300Z/
Griggs ND-
932 PM CDT Sat Jul 25 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL GRIGGS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
moved out of the warned area. Therefore, the warning has been
cancelled.
LAT...LON 4777 9803 4783 9815 4815 9791 4792 9767
TIME...MOT...LOC 0231Z 223DEG 14KT 4783 9808
$$
NDC035-063-260300-
/O.CON.KFGF.SV.W.0211.000000T0000Z-200726T0300Z/
Grand Forks ND-Nelson ND-
932 PM CDT Sat Jul 25 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR WEST CENTRAL GRAND FORKS AND SOUTHEASTERN NELSON COUNTIES...
At 931 PM CDT, a severe thunderstorm was located near McVille, or 41
miles southeast of Devils Lake, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Niagara and Petersburg around 1015 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4777 9803 4783 9815 4815 9791 4792 9767
TIME...MOT...LOC 0231Z 223DEG 14KT 4783 9808
HAIL...1.00IN
WIND...60MPH
$$
Knutsvig833
WWUS53 KFGF 260244
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
944 PM CDT Sat Jul 25 2020
NDC035-063-260300-
/O.CON.KFGF.SV.W.0211.000000T0000Z-200726T0300Z/
Grand Forks ND-Nelson ND-
944 PM CDT Sat Jul 25 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR WEST CENTRAL GRAND FORKS AND EAST CENTRAL NELSON COUNTIES...
At 944 PM CDT, a severe thunderstorm was located 9 miles northeast of
McVille, or 42 miles southeast of Devils Lake, moving northeast at 15
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Niagara around 1015 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4781 9793 4785 9806 4795 9805 4811 9787
4792 9767
TIME...MOT...LOC 0244Z 223DEG 14KT 4787 9803
HAIL...1.00IN
WIND...60MPH
$$
Knutsvig263
WWUS53 KFGF 260259
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
959 PM CDT Sat Jul 25 2020
NDC035-063-260309-
/O.EXP.KFGF.SV.W.0211.000000T0000Z-200726T0300Z/
Grand Forks ND-Nelson ND-
959 PM CDT Sat Jul 25 2020
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL GRAND FORKS AND
EAST CENTRAL NELSON COUNTIES WILL EXPIRE AT 1000 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4781 9793 4785 9806 4795 9805 4811 9787
4792 9767
TIME...MOT...LOC 0259Z 223DEG 14KT 4790 9798
$$
KnutsvigWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 6:56 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jul 25, 6:56 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 656 PM CDT Sat Jul 25 2020 .UPDATE... Issued at 656 PM CDT Sat Jul 25 2020 Adjusted POPs a bit for showers and thunderstorms that have been sparse to develop along the front across the Devils Lake Basin. There continues to be some towers trying to go up along the boundary and some post frontal showers and storms further west, so continued to keep POPs fairly high for now. Will continue to monitor as the front pushes southeast. && .SHORT TERM...(This evening through Sunday night) Issued at 303 PM CDT Sat Jul 25 2020 The main impact for the short term will be the cold frontal passage tonight, and any associated severe storms with it. Low clouds are finally scouring out of the southern Red River Valley, yet some still remain over west central Minnesota. Other areas have cleared, allowing good heating, with plenty of moisture. SPC meso page shows plenty of surface based CAPE along and west of the Valley, with good 0-6km effective shear. Surface cold front appears to be inching into the Devils Lake region and central North Dakota, which will be the focus for late afternoon and evening showers and storms. High resolution guidance shows activity breaking out over central North Dakota between 5 and 7 pm, with potential strong to severe storms then. Think most of the strong to severe activity will last through sundown, then think it will trend downward again. Not much of a low level jet tonight to keep things going beyond then, but will be monitoring those trends this evening. Even though storms may not be severe by late evening and overnight, they should hold together and bring some rain to many areas. All this activity should move out of the FA by late Sunday morning, with the rest of the period looking more normal temperature-wise, and quieter. .LONG TERM...(Monday through Saturday) Issued at 303 PM CDT Sat Jul 25 2020 July has been an active month so far, but it looks like we will be getting a break near the end of the month. High pressure is present at the surface throughout much of the next week. This quieter high pressure pattern starts to break down later in the week with some chances for showers or thunderstorms returning Friday into the weekend. For this potentially more active period there is good agreement on a change in pattern around this time, but specifics are uncertain with the spread in deterministic and ensemble guidance. Temperatures in this period will be relatively stable with a slight warming trend going from near normal on Monday to warmer than normal later in the week. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 656 PM CDT Sat Jul 25 2020 VFR conditions at all TAF sites, which will continue throughout the period. Thunderstorms will move in from the west later this evening although coverage has been a bit more sparse than expected. So have VCTS at KDVL, KGFK and KTVF but kept them out of KBJI and KFAR fo now. VFR conditions and only some lingering mid and high clouds later tonight as thunderstorms exit the area. Winds will shift around to the northwest behind a cold front, already having moved through KDVL. The northwest winds will become somewhat gusty tomorrow afternoon. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...JR SHORT TERM...Godon LONG TERM...NC AVIATION...JR
Hazardous weather outlook, Jul 25, 4:11 AM CDT, 17 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 411 AM CDT Sat Jul 25 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-261300- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 411 AM CDT Sat Jul 25 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated severe thunderstorms are possible this afternoon and evening. Storms are expected to affect the Devils Lake basin after 4pm, and the remainder of eastern North Dakota into the Red River Valley after 6pm. Severe storm potential will diminish after sunset. Main threats include hail up to 1.5 inches and wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon.
In the hours before
Local storm report, Jul 25, 4:26 PM CDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
426 PM CDT SAT JUL 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 6 ENE CLYDE 48.80N 98.78W
07/25/2020 M1.00 INCH CAVALIER ND PUBLIC
MOSTLY PEA SIZE HAIL, BUT A FEW LARGER
STONES.
&&Special weather statement, Jul 25, 4:29 PM CDT, 4 hours 54 minutes before
Special Weather Statement National Weather Service Grand Forks ND 429 PM CDT Sat Jul 25 2020 NDZ007-008-252215- Pembina ND-Cavalier ND- 429 PM CDT Sat Jul 25 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CAVALIER AND NORTHWESTERN PEMBINA COUNTIES UNTIL 515 PM CDT... At 429 PM CDT, Doppler radar was tracking a strong thunderstorm over Langdon, moving east at 45 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Olga around 450 PM CDT. Concrete around 500 PM CDT. Mountain around 505 PM CDT. Icelandic State Park and Akra around 510 PM CDT. Backoo around 515 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4873 9851 4886 9852 4891 9771 4867 9771 TIME...MOT...LOC 2129Z 268DEG 37KT 4878 9840 Knutsvig
Local storm report, Jul 25, 4:47 PM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
447 PM CDT SAT JUL 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL 14 W LANGDON 48.76N 98.68W
07/25/2020 M1.50 INCH CAVALIER ND PUBLIC
REPORT RECEIVED VIA BROADCAST MEDIA. TIME
ESTIMATED VIA RADAR.
&&Local storm report, Jul 25, 6:11 PM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND FORKS ND
611 PM CDT SAT JUL 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM TSTM WND DMG 2 SE ARGUSVILLE 47.03N 96.91W
07/24/2020 Cass ND NWS EMPLOYEE
A FEW LARGE 4 TO 8 INCH DIAMETER BRANCHES BROKEN DOWN IN
A FARM SHELTER BELT. TIME ESTIMATED BASED ON RADAR.
1245 AM TSTM WND DMG 1 S FARGO 46.86N 96.82W
07/25/2020 Cass ND NWS STORM SURVEY
NUMEROUS LARGE 3 TO 5 INCH DIAMETER BRANCHES BROKEN DOWN
NEAR PRAIREWOOD GOLF COURSE.
0238 AM TSTM WND GST 4 SSE ERHARD 46.43N 96.07W
07/25/2020 E95.00 MPH Otter Tail MN NWS STORM SURVEY
A MICROBURST /DOWNBURST WIND/ LIKELY INITIATED OVER THE
WEST END OF LONG LAKE AND MOVED RAPIDLY EASTWARD ACROSS
LONG LAKE POINT ROAD. A TRAILER HOME WAS BLOWN OVER AND
DEMOLISHED. SEVERAL LARGE TREE LIMBS WERE BROKEN DOWN BY
THE WINDS WHILE A PONTOON WAS LIKELY FLIPPED OVER BY THE
COMBINATION OF WAVE AND WIND ACTION. TIME ESTIMATED BASED
ON RADAR AND LOCAL OBSERVATIONS.
0305 AM TSTM WND DMG 5 S DENT 46.48N 95.72W
07/25/2020 Otter Tail MN PUBLIC
INITIAL REPORTS FROM DEAD LAKE INDICATE NUMEROUS TREES
UPROOTED AND DAMAGE TO DOCK LIFT. RELAYED FROM BROADCAST
MEDIA VIA SOCIAL MEDIA
0315 AM TSTM WND DMG 3 NW OTTERTAIL 46.46N 95.60W
07/25/2020 Otter Tail MN BROADCAST MEDIA
INITIAL REPORTS INDICATE POSSIBLE MOBILE HOME BLOWN OVER
ON LONG LAKE ROAD. RELAYED VIA SOCIAL MEDIA.
&&
GGUSTLocal storm report, Jul 25, 8:26 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
826 PM CDT SAT JUL 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM HAIL 3 W TOLNA 47.83N 98.50W
07/24/2020 E0.88 INCH NELSON ND PUBLIC
&&
KNUTSVIGSpecial weather statement, Jul 25, 8:48 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
848 PM CDT Sat Jul 25 2020
NDZ014-015-260230-
Benson ND-Ramsey ND-
848 PM CDT Sat Jul 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENSON AND
SOUTHEASTERN RAMSEY COUNTIES UNTIL 930 PM CDT...
At 848 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Totten, or 11 miles south of Devils Lake, moving northeast at 25
mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
St Michael and Tokio around 855 PM CDT.
Camp Grafton and Lakewood Park around 900 PM CDT.
Crary, Doyon and Southam around 930 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern North Dakota.
LAT...LON 4827 9865 4805 9842 4802 9842 4802 9852
4800 9853 4787 9897 4797 9910
TIME...MOT...LOC 0148Z 239DEG 20KT 4796 9893
KnutsvigThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 8:48 PM CDT | Special Weather Statement | FGF | Ramsey | 42 min |
| Jul 25, 9:13 PM CDT | Severe Thunderstorm Warning | FGF | Ramsey, Walsh | 47 min |
| Jul 25, 9:16 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Nelson, Walsh | 44 min |
| Jul 25, 9:55 PM CDT | Special Weather Statement | FGF | Barnes | 50 min |
| Jul 25, 10:02 PM CDT | Special Weather Statement | FGF | Walsh | 43 min |
| Jul 25, 10:20 PM CDT | Special Weather Statement | FGF | Grand Forks | 55 min |
| Jul 25, 10:50 PM CDT | Special Weather Statement | FGF | Barnes | 55 min |
| Jul 25, 11:48 PM CDT | Special Weather Statement | FGF | Traill | 42 min |
| Jul 25, 11:51 PM CDT | Special Weather Statement | FGF | Sargent | 24 min |
| Jul 26, 12:08 AM CDT | Severe Thunderstorm Warning | FGF | Traill | 52 min |
| Jul 26, 12:43 AM CDT | Special Weather Statement | FGF | Richland | 32 min |
| Jul 26, 1:04 AM CDT | Areal Flood Advisory | FGF | Sargent | 9 hr |
| Jul 26, 1:16 AM CDT | Special Weather Statement | FGF | Richland | 29 min |
| Jul 26, 1:31 AM CDT | Severe Thunderstorm Warning | FGF | Richland | 59 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.